Alert archive / Nevada / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 29, NWS Las Vegas, NV

July 28, 1996Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 28, 1996, 1:45 PM PDT for Clark County, Nevada. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 1996, 1:45 PM PDT (20:45 UTC)
Expired
Jul 28, 1996, 2:45 PM PDT
In force
60 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

What was reported inside it

TimeReportWhereRemark
Jul 28, 2:45 PM PDTHail 0.75Las Vegas, NV
Jul 28, 2:55 PM PDTThunderstorm Wind 50(Lsv)Nellis Afb Las, NV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 8.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1996-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1996-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2981 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 9:09 AM PDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 28, 9:09 AM PDT, 4 hours 36 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
905 AM PDT SUN JUL 28 1996

VORT MAX INDETIFIED ON STLT WATER VAPOR LOOP IN CENT NV MOVG NWD
WITH DRYING OF MID/UPR LVLS NOTED ACRS SERN CA/SRN NV FOLLOWING
PASSAGE OF VORT. LTL OR NO DYNAMICS TO SPEAK OF TDA ACRS REGION
BUT THERMODYNAMICS IN PLACE FOR CONVECTION TO INITIATE OVR MTNS.
SFC DWPNTS HAVE INCRD ACRS PARTS OF NV ZN8 W/TPH SHOWING A +9 24 HR
CHG WHILE IGM IS +5.  LOW LVL MSTR INCR ACRS PARTS OF WRN AZ DUE
IN PART TO OUTFLOW FRM OVERNIGHT CONVECTION.  LTL DWPNT CHG FRM
DRA-EED W/NO INDC OF A GULF CAL SURGE ALONG CO RVR.   DRA 12Z
SOUNDING HAS DECENT INVERTED V AND SHARP MODIFIED VALUES HAVE SIG
CAPE (2000-3000 J/KG) WITH ONLY SFC HEATING.  COMBINATION OF STG
SFC HEATING...LOW LVL MSTR AND OROGRAPHICS SUFFICIENT FOR CONVECTION
TDA.  FFA CHECK LIST DOES NOT PRESENT A STG CASE OF SVR/FFW THREAT
AND WILL NOT MAKE ANY SIG CHGS TO CURRENT FCST BY REINTRODUCING
HIGHER POPS OR WORDING OF GUSTY WINDS ETC.  LAS 221.  NEMETH

In the hours before

Special weather statement, Jul 28, 12:30 PM PDT, 1 hour 15 minutes before
NVZ009-CAZ019-282130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1230 PM PDT SUN JUL 28 1996

...THUNDERSTORMS BEGINNING AROUND SOUTHERN NEVADA...

AT 1215 PM PDT...LAS VEGAS DOPPLER RADAR DETECTED DEVELOPING
THUNDERSTORMS IN SOUTHERN NEVADA AND NORTHWEST ARIZONA.  THE MOST
NOTABLE STORMS WERE LOCATED ALONG STATE HIGHWAY 164 BETWEEN NIPTON
CALIFORNIA AND SEARCHLIGHT NEVADA.  THESE STORMS WERE MOVING TO THE
NORTHEAST AT 10 TO 15 MPH.  OTHER STORMS WERE BEGINNING TO
DEVELOP IN WESTERN CLARK COUNTY OVER THE SPRING MOUNTAINS...IN
NORTHERN CLARK COUNTY OVER THE SHEEP RANGE AND OVER THE MOUNTAINS
OF MOHAVE COUNTY ARIZONA.

MORE STORMS CAN BE EXPECTED ACROSS THE REGION DURING THE AFTERNOON
AND EARLY EVENING WITH FAVORED AREAS OF DEVELOPMENT OVER HIGHER
TERRAIN.  BOATERS...HIKERS AND OTHER OUTDOOR ENTHUSIASTS SHOULD
KEEP A CLOSE EYE ON THE WEATHER AN BE PREPARED TO FIND SHELTER IF
A STORM APPROACHES YOUR AREA.  STAY TUNED TO THE LATEST FORECASTS
AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

ADAIR
Special weather statement, Jul 28, 12:33 PM PDT, 1 hour 12 minutes before
NVZ009-CAZ019-AZZ001>003-282130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1230 PM PDT SUN JUL 28 1996

...THUNDERSTORMS BEGINNING AROUND SOUTHERN NEVADA...

AT 1215 PM PDT...LAS VEGAS DOPPLER RADAR DETECTED DEVELOPING
THUNDERSTORMS IN SOUTHERN NEVADA AND NORTHWEST ARIZONA.  THE MOST
NOTABLE STORMS WERE LOCATED ALONG STATE HIGHWAY 164 BETWEEN NIPTON
CALIFORNIA AND SEARCHLIGHT NEVADA.  THESE STORMS WERE MOVING TO THE
NORTHEAST AT 10 TO 15 MPH.  OTHER STORMS WERE BEGINNING TO
DEVELOP IN WESTERN CLARK COUNTY OVER THE SPRING MOUNTAINS...IN
NORTHERN CLARK COUNTY OVER THE SHEEP RANGE AND OVER THE MOUNTAINS
OF MOHAVE COUNTY ARIZONA.

MORE STORMS CAN BE EXPECTED ACROSS THE REGION DURING THE AFTERNOON
AND EARLY EVENING WITH FAVORED AREAS OF DEVELOPMENT OVER HIGHER
TERRAIN.  BOATERS...HIKERS AND OTHER OUTDOOR ENTHUSIASTS SHOULD
KEEP A CLOSE EYE ON THE WEATHER AN BE PREPARED TO FIND SHELTER IF
A STORM APPROACHES YOUR AREA.  STAY TUNED TO THE LATEST FORECASTS
AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

ADAIR

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:45 PM PDTFlash Flood WarningVEFClark60 min
Jul 28, 2:04 PM PDTFlash Flood WarningVEFClark56 min
Jul 28, 2:04 PM PDTSevere Thunderstorm WarningVEFClark56 min
Jul 28, 3:07 PM PDTFlash Flood WarningVEFClark68 min
Jul 28, 3:07 PM PDTSevere Thunderstorm WarningVEFClark68 min
Jul 28, 3:09 PM PDTFlash Flood WarningVEFClark66 min
Jul 28, 3:09 PM PDTSevere Thunderstorm WarningVEFClark66 min
Jul 28, 4:21 PM PDTFlash Flood WarningVEFClark39 min
Jul 28, 4:21 PM PDTSevere Thunderstorm WarningVEFClark39 min

Nearby

Severe Thunderstorm Warnings in Nevada, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.